Advertisement

European Journal of Clinical Pharmacology

, Volume 71, Issue 11, pp 1407–1408 | Cite as

Tendinopathy after ofloxacin ear drops

  • Aurélie GrandvuilleminEmail author
  • Elise Contant
  • Sophie Fedrizzi
  • Valérie Gras
  • Anne Dautriche
Letter to the Editors

Fluoroquinolone antibiotics are commonly prescribed. These drugs are known to increase the risk of tendon injury, including rupture [1]. We report an unusual case of fluoroquinolone-induced tendinopathy considering the route of administration.

A 58-year-old man, with no relevant medical history, had experienced a first episode of tendinopathy in 2002 after taking five pills of ofloxacin 200 mg associated with corticosteroids for otitis. The complete recovery took 1 year.

In October 2014, the patient consulted an ear/nose/throat specialist, who prescribed ofloxacin ear drops (1.5 mg per dose instilled in each ear bid) for bilateral external otitis. No canal or tympanic injury was seen. No other drug was taken. One hour after the third instillation, the patient experienced pain in both feet then pain in the Achilles tendons, knees, shoulders and wrists. The symptoms were similar to those presented in 2002. Ofloxacin was withdrawn after three instillations. The symptoms worsened over the...

Keywords

Fluoroquinolone Ofloxacin Achilles Tendon External Otitis Pharmacovigilance Database 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Khaliq Y, Zhanel G (2003) Fluoroquinolone-associated tendinopathy: a critical review of the literature. Clin Infect Dis 36:1404–1410CrossRefPubMedGoogle Scholar
  2. 2.
    Sanofi-Aventis France. Oflocet solution auriculaire®. Summary of product characteristics. Last updated 14/05/2008Google Scholar
  3. 3.
    Alcon France. Ciloxan collyre®. Summary of product characteristics. Last updated 25/02/2014Google Scholar
  4. 4.
    Gladue H, Kaplan MJ (2013) Achilles tendinopathy after treatment with ophthalmic moxifloxacin. J Rheumatol 40(1):104–105CrossRefPubMedGoogle Scholar
  5. 5.
    Stephenson A, Wu W, Cortes D, Rochon P (2013) Tendon injury and fluoroquinolone use: a systematic review. Drug Saf 36:709–721CrossRefGoogle Scholar
  6. 6.
    Le Huec JC, Schaeverbeke T, Chauveaux D, Rivel J, Dehais J, Le Rebeller A (1995) Epicondylitis after treatment with fluoroquinolone antibiotics. J bone joint surg Br. Mar 77(2):293–295Google Scholar
  7. 7.
    Kayabas U, Yetkin F, Firat AK, Ozcan H, Bayindir Y (2008) Ciprofloxacin-induced urticaria and tenosynovitis: a case report. Chemotherapy 54(4):288–290CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Aurélie Grandvuillemin
    • 1
    Email author
  • Elise Contant
    • 2
  • Sophie Fedrizzi
    • 3
  • Valérie Gras
    • 4
  • Anne Dautriche
    • 5
  1. 1.Regional Pharmacovigilance Centre of BurgundyDijonFrance
  2. 2.Rheumatology–University HospitalDijonFrance
  3. 3.Department of Pharmacology and PharmacovigilanceCHUCaenFrance
  4. 4.Regional Pharmacovigilance Center of PicardyAmiensFrance
  5. 5.Regional Pharmacovigilance Centre of BurgundyDijonFrance

Personalised recommendations